Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 219, NWS Morristown, TN

July 10, 20126 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2012, 3:07 PM EDT for 6 counties in Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 3:07 PM EDT (19:07 UTC)
Expired
Jul 10, 2012, 4:00 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Bradley County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:25 PM EDTTSTM WND DMGEtowah, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS54 KMRX 101907
SVRMRX
TNC009-011-105-107-123-139-102000-
/O.NEW.KMRX.SV.W.0219.120710T1907Z-120710T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  BRADLEY COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 400 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM SWEETWATER TO
  CHARLESTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SWEETWATER...MADISONVILLE...ETOWAH...DENTVILLE...PHILADELPHIA...
  ENGLEWOOD...MOUNT VERNON...BULLET CREEK...VONORE...TELLICO
  PLAINS...GREENBACK...TARIFFVILLE...COKER CREEK...CITICO BEACH...
  CLOVER HILL AND TALASSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3524 8490 3565 8461 3567 8453 3571 8452
      3571 8395 3522 8429 3518 8430
TIME...MOT...LOC 1907Z 270DEG 16KT 3563 8449 3523 8470

$$

DH
1 follow-up statement
889 
WWUS54 KMRX 101941
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT TUE JUL 10 2012

TNC011-101951-
/O.CAN.KMRX.SV.W.0219.000000T0000Z-120710T2000Z/
BRADLEY TN-
341 PM EDT TUE JUL 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR BRADLEY COUNTY IS CANCELLED...

LAT...LON 3522 8470 3524 8472 3525 8470 3527 8475
      3527 8473 3529 8472 3529 8475 3533 8483
      3565 8461 3567 8453 3570 8452 3571 8395
      3518 8430
TIME...MOT...LOC 1941Z 215DEG 18KT 3535 8444

$$

TNC009-105-107-123-139-102000-
/O.CON.KMRX.SV.W.0219.000000T0000Z-120710T2000Z/
LOUDON TN-MCMINN TN-MONROE TN-BLOUNT TN-POLK TN-
341 PM EDT TUE JUL 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR POLK...BLOUNT...MONROE...MCMINN AND LOUDON COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BULLET CREEK...OR 11 MILES SOUTHEAST OF ATHENS...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ATHENS...MADISONVILLE...SWEETWATER...CLEAR WATER...ENGLEWOOD...
  TELLICO PLAINS...MOUNT VERNON...NIOTA...TARIFFVILLE...VONORE...
  CITICO BEACH...PHILADELPHIA...MURRAY STORE...GREENBACK AND CLOVER
  HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3522 8470 3524 8472 3525 8470 3527 8475
      3527 8473 3529 8472 3529 8475 3533 8483
      3565 8461 3567 8453 3570 8452 3571 8395
      3518 8430
TIME...MOT...LOC 1941Z 215DEG 18KT 3535 8444

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 10 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL BOUNDARY TO OUR NORTH
WILL BECOME MORE DIFFUSE AS IT SLOWLY SETTLES INTO THE SOUTHERN
APPALACHIAN REGION.  THE BOUNDARY COMBINED WITH ABUNDANT LOW LEVEL
MOISTURE WILL CONTINUE TO GENERATE SCATTERED CONVECTION ON AND OFF
THROUGHOUT THE SHORT TERM.  LOCATIONS THAT HAVE SEVERAL SHOWERS OR
THUNDERSTORMS MOVE THROUGH MAY SEE SIGNIFICANT RAINFALL AMOUNTS AND
COULD EXPERIENCE LOCALIZED MINOR FLOODING OF LOW LYING AREAS AND
NORMAL FLOOD PRONE AREAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAKNESS IN THE
UPPER RIDGE WILL CONTINUE WEDNESDAY THROUGH FRIDAY...THEN BERMUDA
RIDGE EXPANDS EAST INTO THE FORECAST AREA FOR THIS WEEKEND. END
RESULT WILL BE CONTINUE RELATIVELY HIGH CHANCE/LIKELY POPS THROUGH
FRIDAY...THEN DROPPING OFF TO MORE CLIMO (30 PERCENT) FOR THE
WEEKEND. GREATEST COVERAGE AND INTENSITY WILL REMAIN DURING THE
AFTERNOON AND EVENING. THE MAIN CONCERN WILL BE TORRENTIAL RAINS DUE
TO CONTINUED HIGH PWS (1.75-2.00 INCHES) AND DOWNBURSTS WINDS.

FOR EARLY NEXT WEEK...AN UPPER TROUGH MOVES INTO THE NORTHEAST
UNITED STATES WITH UPPER FLOW BECOMING MORE NORTHWEST. MEDIUM RANGE
MODELS SUGGEST A SERIES OF MCS MAY MOVE INTO THE FORECAST AREA FROM
THE OHIO VALLEY. THESE STORMS COULD BE SEVERE. WILL NEED TO MONITOR
HOW THE SYNOPTIC SETUP COMES TOGETHER.

AGAIN...GENERALLY FOLLOWED GFS MOS THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  85  70  85  70 /  70  70  70  80  60
KNOXVILLE AIRPORT, TN    69  83  69  85  69 /  60  60  60  80  60
OAK RIDGE, TN            69  83  68  84  69 /  60  60  60  80  60
TRI CITIES AIRPORT, TN   66  81  64  81  65 /  50  50  60  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH
Hazardous weather outlook, Jul 10, 3:16 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT TUE JUL 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A
POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL
LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
FRIDAY.

In the hours before

Local storm report, Jul 10, 10:29 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            3 NW BLOUNTVILLE        36.56N 82.37W
07/10/2012                   SULLIVAN           TN   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER BETWEEN
            BLOUNTVILLE AND BRISTOL

&&

JWINTON
Special weather statement, Jul 10, 12:14 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 10 2012

TNZ081>083-098-099-101715-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
1114 AM CDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES UNTIL 1215 PM CDT/115 PM EDT/...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PIKEVILLE TO JASPER...AND MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...
CHATTANOOGA...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...
HARRISON...POWELLS CROSSROADS...HALETOWN (GUILD)...BRAYTON...LONE
OAK...GRAYSVILLE...SALE CREEK...RED BANK...MIDDLE VALLEY...SHADY
GROVE...EVENSVILLE AND OLD WASHINGTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Local storm report, Jul 10, 1:38 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     SODDY-DAISY             35.26N 85.17W
07/10/2012                   HAMILTON           TN   911 CALL CENTER

            COUPLE OF TREES DOWN.

&&
Local storm report, Jul 10, 2:07 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     HARRISON                35.13N 85.15W
07/10/2012                   HAMILTON           TN   911 CALL CENTER

            FEW TREES DOWN.

&&
Local storm report, Jul 10, 2:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             CLEVELAND               35.18N 84.87W
07/10/2012  E1.00 INCH       BRADLEY            TN   911 CALL CENTER

0242 PM     HAIL             CLEVELAND               35.18N 84.87W
07/10/2012  E1.00 INCH       BRADLEY            TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Sequatchie3 hr
Jul 9, 9:07 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane113 min
Jul 9, 10:32 PM EDTFlash Flood WarningMRXBledsoe, Meigs, Rhea3 hr
Jul 9, 10:50 PM EDTAreal Flood AdvisoryMRXMcMinn115 min
Jul 10, 2:54 AM EDTAreal Flood AdvisoryMRXBlount, Knox93 min
Jul 10, 3:39 AM EDTAreal Flood AdvisoryMRXCampbell, Scott111 min
Jul 10, 7:16 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan119 min
Jul 10, 8:02 AM EDTFlash Flood WarningMRXSullivan2 hr
Jul 10, 12:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie61 min
Jul 10, 1:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min
Jul 10, 2:02 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Jul 10, 2:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk65 min
Jul 10, 3:03 PM EDTFlash Flood WarningMRXBradley, Polk3 hr
Jul 10, 3:38 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe61 min
Jul 10, 4:30 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Jul 10, 5:03 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier57 min
Jul 10, 5:20 PM EDTAreal Flood AdvisoryMRXBlount115 min
Jul 10, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier59 min
Jul 10, 6:09 PM EDTAreal Flood AdvisoryMRXSevier111 min
Jul 10, 7:05 PM EDTAreal Flood AdvisoryMRXCocke115 min
Jul 10, 7:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.